Colorado, 2023

Winter Storm and Winter Weather in Colorado, April 1, 2023

April 1, 2023 · NWS GJT · 2 events in 2 counties and zones

A Pacific system dug into the Great Basin from California, resulting in a tightening southwesterly flow gradient across the Western Slope. Winds gusted from 55 to 65 mph at times in some of the higher elevations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific system dug into the Great Basin from California, resulting in a tightening southwesterly flow gradient across the Western Slope. Winds gusted from 55 to 65 mph at times in some of the higher elevations. Additionally, an influx in moisture paired with the progression of a cold front resulted in moderate to heavy snow across the mountains of western Colorado as the Pacific storm lifted overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 10:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 31, 10:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1140 PM MDT Fri Mar 31 2023

.UPDATE...
Issued at 555 PM MDT Fri Mar 31 2023

Plenty of moisture and instability left over to crash into the
northern and central mountains this evening. Highway webcams do
not show very favorable conditions attm so went ahead and extended
the headlines with the combination of wind and snow the hazards
through the evening.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 401 PM MDT Fri Mar 31 2023

Instability working on residual moisture in northwest flow kept
snow showers going over northern and central mountains and
adjacent valleys throughout the day. A shallow transitory ridge
forms over the region tonight which, when combined with cooling
surface temperatures and decreasing moisture, will result in
showers becoming more scattered in coverage before diminishing
later tonight. Additional snow accumulations are expected to
range from 1 to 3 inches, but will be more widely dispersed.
Therefore, the Winter Storm Warning for the Elkhead and Park
Mountains and the Flat Tops will be allowed to expire at 6 PM.
Overnight temperatures will be bit colder tonight as clouds
decrease and fresh snow helps radiate long wave radiation away
from the near surface environment.

The region will see a break in the action Saturday and Saturday
night as flow aloft becomes zonal and drier air filters across the
area. A broad low amplitude trough settles over the West during
the period and by late Saturday night a cold front will drift
southward to the northern borders of Utah and Colorado. Moisture
accumulating along this boundary brings a slight chance for snow
showers to the Elkhead Mountains late Saturday night. Otherwise,
as stated earlier, the start to the weekend will be pretty
uneventful. Expect zonal flow to advect milder air across the
forecast area and as a result, afternoon highs Saturday should
recover to near normal levels and milder overnight lows Sunday
morning.

.LONG TERM...(Sunday through Friday)
Issued at 401 PM MDT Fri Mar 31 2023

The long term period will start off with a zonally oriented upper
jet that stretches from off the coast of Oregon and northern
California eastward into the Great Plains on Sunday. This jet,
which will be supplying increasing Pacific moisture, will sag
southward and shift from westerly to southwesterly through the day
and night as a deep trough digs into the Pacific Northwest and
Great Basin. Most of the day across eastern Utah and western
Colorado will be breezy and dry with near seasonable temperatures.
However, it's not out of the question for showers to develop
along the far northern border of Utah/Colorado and Wyoming,
especially Sunday night and especially across the eastern Uinta
mountains and the northern Colorado mountains. The source of
uncertainty stems from just how far southward the jet will sag,
and how quickly it will do so... with guidance like the EC faster
and the NAM slower. Should the faster solution come to fruition, a
few inches of snow would be possible in those aformentioned
northern mountains with an inch or less possible in the adjacent
northern valleys.

The 500 mb height pattern significantly amplifies on Monday as the
trough over the Pacific Northwest and Great Basin deepens. As
this occurs, strong southwesterly mid and upper level winds will
overspread the entire forecast area. Combined with a tightening
pressure gradient and fairly deep boundary layer mixing (forecast
soundings suggest the mixed layer climbing up to near 600 mb),
strong, gusty, southwest winds are a solid bet for most, with
speeds upwards of 40 to 60 mph during the afternoon. We're still a
few days away from when the winds really crank so nothing will be
issued with this package, but wind highlights are likely going to
be needed at some point for Monday afternoon. Aside from the winds,
showers continue to increase across northeast Utah, northwest
Colorado and the Continental Divide mountains in response to
increased moisture and forcing. Outside of those areas, dry and
mild weather holds for one more day before conditions go down
hill.

The trough and a strong cold front begin to sweep into eastern
Utah and western Colorado Monday night, with the lowest heights
overhead Tuesday morning. Latest ensembles continue to advertise
near record low 500 mb heights below the 1st climatological
percentile for this time of year. That is significant signal for a
very strong and dynamic storm. Relatedly, dynamic forcing peaks
during this time, which will result in widespread precipitation
across the CWA. Most if not all of our mountains stand to receive
another 6+ inches of snowfall with this storm, and many could be
looking at more than a foot... particularly the eastern Uinta
mountains and the central and northern Colorado mountains.
Precipitation will initially start as rain in the valleys, but
very cold air moving in behind the cold front (700mb temperatures
dropping to near -12C Tuesday) will likely drop snow levels to
valley floors. That means rain likely changes to snow, even in the
lowest desert valleys like the Grand Valley and the Utah Grand
Flat. Safe to say, Tuesday will be another day that feels much
more like winter than spring with temperatures 20 to 30 degrees
below normal for the beginning of April. No fooling.

The main storm exits the region Tuesday night into Wednesday, but
broad troughing and a secondary shortwave in northwesterly flow
will keep snow showers going through Thursday... especially in the
mountains. This will also keep temperatures well below normal CWA
wide. Hopefully by Friday things will start drying out and
temperatures climb back closer to where they should be for this
time of year. Plenty of details to sort out with this active
stretch of weather coming up next week, so stay tuned for more
information as we get closer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1140 PM MDT Fri Mar 31 2023

Snow showers continue across northwest Colorado and portions of
the central mountain corridor with low CIGS and VSBY resulting in
IFR conditions at KHDN at times. Expect conditions to improve
after 10Z as this system moves out and showers wane with some low
CIGS remaining along the divide through Saturday morning before
skies clear out for Saturday afternoon. VFR should prevail after
12Z with lighter winds and drier conditions. Some breezy
conditions may occur in the afternoon, especially over high
terrain sites.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until midnight MDT tonight for COZ004-013.

     Winter Weather Advisory until midnight MDT tonight for COZ010.

UT...None.
&&

UPDATE...15
SHORT TERM...NL
LONG TERM...MDM
AVIATION...MDA
Hazardous weather outlook, Mar 31, 2:12 AM MST, 21 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
312 AM MDT Fri Mar 31 2023

COZ001>014-017>023-UTZ022>025-027>029-010915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
312 AM MDT Fri Mar 31 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will favor the western Colorado mountains and adjacent
valleys today with higher additional accumulations favoring the
northwest Colorado mountains. Snow will come to an end this
evening with dry conditions moving in tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The weather will generally be quiet this weekend until the next
storm system brings another round of rain and snow to the area
Monday and Tuesday. Unsettled conditions could last through mid to
late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 1, 12:00 AM MST to 2:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area. Winds gusted up to 48 mph at times.

Winter Storm, Elkhead and Park Mountains

When
April 1, 12:00 AM MST to 4:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 8 to 16 inches of snow fell across the area with locally higher amounts of close to 30 inches estimated at the Tower SNOTEL site. Winds gusted from 55 to 65 mph at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079648, 1079651.